Texas, 2013Hail and Damaging Wind in Texas, May 9, 2013
May 9, 2013 · NWS AMA · 6 events in 3 counties and zones
An elongated mid-level trough positioned from the Midwest to the Baja Peninsula provided the large scale forcing to help numerous thunderstorms to develop during the afternoon and evening hours of the 9th. Residual surface outflow boundaries also provided low level forcing to allow developing thunderstorms obtain access to marginal to moderate elevated instability across the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elongated mid-level trough positioned from the Midwest to the Baja Peninsula provided the large scale forcing to help numerous thunderstorms to develop during the afternoon and evening hours of the 9th. Residual surface outflow boundaries also provided low level forcing to allow developing thunderstorms obtain access to marginal to moderate elevated instability across the Texas Panhandle. However, the thunderstorms that developed across the southeastern Texas Panhandle had the more favorable environment for development thanks to a relative maximum of elevated instability and ample deep layer shear. Several reports of hail were relayed to the National Weather Service as thunderstorms moved across the southeastern Texas Panhandle with golf ball being the largest size given. While hail was the primary hazard for this event a 60 mph thunderstorm wind gust was observed in Potter County as the upper level trough axis rotated through the Texas Panhandle. Convection across the Texas Panhandle ended prior to 9 PM CST due to the upper level forcing progressing to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 2:15 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, May 9, 2:15 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU MAY 9 2013
.DISCUSSION...
NOT TOO MANY CHANGES HAVE BEEN MADE TO FORECAST. HAVE INCREASED
POPS THIS EVENING ACROSS EASTERN SECTIONS...WHERE DEEPER MOISTURE
AND HIGHER INSTABILITY REMAIN IN PLACE. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE FORECAST FOR ALL OF FORECAST AREA THIS
EVENING...AS SECONDARY COOL SURGE ENHANCES LOW-LEVEL CONVERGENCE AS
IT DROPS SOUTHWARD. MID- AND UPPER-LEVEL FLOW WILL TRANSITION TO
NORTHWEST EARLY THIS EVENING AS SHORTWAVE TROF ARRIVES. HAVE
EXTENDED LOW POPS PAST MIDNIGHT AS ADDITIONAL DISTURBANCES MOVE IN
FROM THE NORTHWEST.
NORTHEAST TO EAST WINDS ON FRIDAY WILL HOLD TEMPERATURES BELOW 80
DEGREES FAHRENHEIT ALL SECTIONS. HAVE RETAINED LOW POPS FOR
WESTERN AND SOUTHERN PARTS OF THE FORECAST AREA...WHERE SLIGHTLY
RICHER MOISTURE WILL BE IN PLACE NEAR RESIDUAL BOUNDARY.
FRIDAY NIGHT STILL LOOKS TO BE DRY AS WEAK FLOW EXPECTED AT ALL
LEVELS. HAVE REMOVED POPS FROM SATURDAY...AS MID-LEVEL ANTICYLONIC
FLOW SETS UP AND STRENGTHENS. PLEASANT WEATHER EXPECTED ON SATURDAY
AS LIGHT NORTHEAST WINDS HOLD TEMPERATURES IN THE 70S.
REMAINING PERIODS EXPECTED TO BE DRY...AS NORTHWEST FLOW ALOFT
PREVAILS THROUGH MONDAY...WITH WEAK MID-LEVEL FLOW THEREAFTER.
MODELS IN GOOD AGREEMENT IN DEVELOPING WEAK 500 MB LOW OR TROF ON
TUESDAY...WHICH COULD RESULT IN INCREASING CLOUDS ACROSS EASTERN
ZONES. SOUTHWEST LOW-LEVEL FLOW SUNDAY THROUGH TUESDAY SHOULD HELP
TEMPERATURES RISE WELL INTO THE 80S AND LOWER 90S BY MONDAY AND
TUESDAY. CONTINUED VERY WARM EXPECTED WEDNESDAY AND THURSDAY. 03
COCKRELL
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MONDAY. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON TUESDAY AS
RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT ACROSS THE NORTHWEST
HALF OF THE FORECAST AREA. 03
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 49 70 48 73 47 / 30 20 5 5 0
BEAVER OK 49 73 46 75 46 / 30 10 5 5 5
BOISE CITY OK 45 69 45 72 45 / 20 20 5 5 5
BORGER TX 52 73 52 76 50 / 30 10 5 5 5
BOYS RANCH TX 49 73 48 76 48 / 20 20 5 5 5
CANYON TX 48 71 48 73 44 / 20 20 10 5 0
CLARENDON TX 53 73 53 75 49 / 40 20 5 5 0
DALHART TX 44 71 45 72 44 / 20 20 5 5 5
GUYMON OK 48 73 46 76 46 / 30 10 0 5 5
HEREFORD TX 47 70 46 72 43 / 20 20 10 5 0
LIPSCOMB TX 52 73 48 75 48 / 30 10 5 5 5
PAMPA TX 49 70 48 74 48 / 40 10 5 5 5
SHAMROCK TX 53 74 51 76 48 / 40 20 5 5 5
WELLINGTON TX 55 77 54 78 49 / 40 20 5 5 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/03
Hazardous weather outlook, May 9, 2:30 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT THU MAY 9 2013
OKZ001>003-TXZ001>020-101115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 PM CDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THROUGH TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES. A FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH 10 PM
FOR LOCATIONS SOUTH AND EAST OF A BEAVER TO CLAUDE LINE. THE PRIMARY
HAZARDS WITH ANY STORMS WILL BE LARGE HAIL UP TO THE SIZE OF PING
PONG BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN AND WESTERN
SECTIONS OF THE COMBINED PANHANDLES ON FRIDAY. A FEW STORMS COULD BE
STRONG WITH SMALL HAIL AND GUSTY WINDS BEING THE PRIMARY HAZARDS.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY.
COCKRELL
In the hours before
Special weather statement, May 9, 3:48 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
448 PM CDT THU MAY 9 2013
TXZ018-019-092230-
ARMSTRONG TX-DONLEY TX-
448 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHERN DONLEY COUNTIES UNTIL 530 PM CDT...
AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CLARENDON...MOVING EAST
SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
10 MILES SOUTHWEST OF CLARENDON... LELIA LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3497 10067 3475 10067 3477 10120 3498 10106
TIME...MOT...LOC 2147Z 255DEG 9KT 3481 10103
ANDRADE
Special weather statement, May 9, 4:33 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT THU MAY 9 2013
TXZ019-092315-
DONLEY TX-
533 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONLEY COUNTY UNTIL 615
PM CDT...
AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF CLARENDON...MOVING EAST AND
NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CLARENDON... LELIA LAKE... HOWARDWICK...
GREENBELT LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY
LAT...LON 3517 10107 3516 10074 3476 10073 3475 10107
TIME...MOT...LOC 2232Z 180DEG 13KT 3494 10098
ANDRADE
Hail, Donley
- When
- May 9, 4:51 PM CST to 4:57 PM CST
- Where
- Donley County, 5 mi SW of Howardwick to 1 mi NW of Howardwick
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.019, -100.983
As a thunderstorm developed over Donley County, it produced nickel size hail 5 miles southwest of Howardwick (Donley County). This storm slowly moved to the northeast and began to quickly decay due to the inflow getting cut off by another developing thunderstorm to the south. Before dissipating this thunderstorm also produced pea size hail one mile northwest of Howardwick (Donley County).
Hail, Donley
- When
- May 9, 5:02 PM CST to 5:12 PM CST
- Where
- Donley County, 3.24 mi ESE of Ashtola to 2.72 mi E of Ashtola
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 34.983, -101.016
A thunderstorm developed over southern Donley County and slowly drifted to the south while intensifying. A storm chaser intercepted this thunderstorm as it crossed US Highway 287 5 miles west-southwest of Greenbelt Lake (Donley County). By that point the thunderstorm was producing copious amounts of hail up to golf ball size. Three to four inches of hail accumulation was estimated by the storm chaser on the highway. This created slick spots on US Highway 287 which caused a few motorist to lose control and swerve into the ditch. No injuries were reported with these accidents.
Hail, Gray
- When
- May 9, 6:23 PM CST to 6:28 PM CST
- Where
- Gray County, 1.93 mi NNE of Lefors to 1.39 mi ESE of Lefors
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.457, -100.813
The merger of two discrete thunderstorms over central Gray County caused the production of hail from quarter to golf ball size. The Gray County Emergency Manager reported that the hail accumulated enough to cover the ground in the town of Lefors (Gray County). The merged storms slowly tracked to the south before disipating over northern Donley County.
Hail, Gray
- When
- May 9, 6:41 PM CST to 6:44 PM CST
- Where
- Gray County, 1.32 mi ENE of Lefors to 1.49 mi ESE of Lefors
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.440, -100.800
The merger of two discrete thunderstorms over central Gray County caused the production of hail from quarter to golf ball size. A trained storm spotter in Lefors (Gray County) reported golf ball hail in the city. The merged storms slowly tracked to the south before disipating over northern Donley County.
Hail, Gray
- When
- May 9, 6:51 PM CST to 6:55 PM CST
- Where
- Gray County, 1.09 mi ENE of Lefors to 1.13 mi E of Lefors
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.434, -100.801
A decaying thunderstorm from a prior storm merger produced quarter size hail 1 mile south of Lefors (Gray County) as reported by the Gray County Emergency Manager. Four inches of accumulated quarter size hail was also reported by the Gray County Emergency Manager on US Highway 273. This created slick road conditions, but no vehicle accidents were reported.
Thunderstorm Wind, Potter
- When
- May 9, 7:46 PM CST to 7:47 PM CST
- Where
- Potter County, 3.66 mi ESE of (Ama)amarillo Intl A
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.660
A collapsing thunderstorm produced a 60 mph wind gust. A storm chaser for a local broadcast media outlet observed this wind gust at the fork of US Highway 287 and Interstate 40 (Potter County). No damage or injuries were associated with this wind gust.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455648, 455649, 455650, 455651, 455652, 455653.